Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 432, NWS Blacksburg, VA

August 14, 2008Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 14, 2008, 2:17 PM EDT for Wilkes County, Yadkin County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2008, 2:17 PM EDT (18:17 UTC)
Expired
Aug 14, 2008, 3:15 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:43 PM EDT, 34 minutes earlier.

Area forecast discussion, Aug 14, 1:43 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT THU AUG 14 2008

.SYNOPSIS...
A BROAD UPPER TROUGH OVER THE EASTERN U.S. WILL SEND A COUPLE OF
WEAK FRONTAL BOUNDARIES ACROSS THE MID-ATLANTIC REGION TODAY AND
FRIDAY. BY SATURDAY HIGH PRESSURE WILL BUILD IN ACROSS THE REGION
AND PERSIST THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
PER LCL MODELS/RUC13...AND CONSIDERING AT LEAST A FEW DISTURBANCES
CROSSING THE BLUE RIDGE TODAY...DID INC POPS IN THE FVX/LYH
CORRIDOR THIS AFTERNOON. WITH DECENT LLVL MOISTURE LEFT OVER FROM
TODAYS FOG...EXPECT CAPES TO GET CLOSE TO 1K J/KG. WILL CARRY SLT
CHC POPS EVERYWHERE...BUT FOCUS TODAY SHOULD BE FARTHER EAST TODAY
THAN YESTERDAY...ESPECIALLY WITH DRIER AIR PER WV LOOP MOVING
THROUGH THE OHIO VALLEY. TEMPS LARGELY LEFT ALONE EXCEPT A FEW
TWEAKS DOWNWARD WHERE FOG/LOW CLD PERSISTED THIS AM.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY/...
A SECOND WAVE IN THE UPPER FLOW WILL SWING THRU THE MID-ATLANTIC
AREA ON FRIDAY BRINGING ANOTHER THREAT OF CONVECTION TO THE
AREA...HOWEVER MOISTR WILL BE LIMITED THIS FAR SOUTH. THE BEST
CHANCES OF RAIN WILL BE TO OUR NORTH. THIS WAVE WILL SHIFT THE
TROUGH AXIS OFF THE COAST SATURDAY MORNING ALLOWING HIGH PRESSURE
TO BUILD IN AND DRY THINGS OUT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
CLOSED H5 LOW WILL SLOWLY MOVE THROUGH THE MIDWEST...ALLOWING
HEIGHTS TO BUILD BACK EAST INTO NEXT WEEK. LR MODELS CONTINUE TO
SLOW ITS PROGRESSION EAST...AS IT WAITS FOR A TROUGH TO DEEPEN IN
SE CANADA TO BE ABSORBED INTO THE UPPER LEVEL FLOW. AS THIS
OCCURS...THE SE RIDGE WILL RETURN ALLOWING TEMPS TO SOLIDLY RETURN
TO PERHAPS ABV NORMAL LEVELS INTO LATE NEXT WEEK. THE SE RIDGE MAY
ACTUALLY BE STRONG ENOUGH TO DEFLECT MOST DYNAMICS TO THE NORTH
AND WEST OF OUR CWA...WITH JUST DIURNAL TSTORMS INSTEAD OF ANY
TYPE OF FRONTAL PASSAGE.

TROPICAL WAVE CURRENTLY EAST OF THE LEEWARD ISLANDS IS FORECAST TO
POTENTIALLY MAKE AN IMPACT ON OUR WEATHER TOWARD THE MIDDLE TO END
OF NEXT WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SCATTERED STORMS ALREADY DEVELOPING THIS HOUR...AND COULD IMPACT
KLWB IN THE VERY NEAR TERM...ALTHOUGH THE SCT NATURE MAY PREVENT A
DIRECT HIT. POSSIBLE THAT SOME TEMPO IFR CONDITIONS MAY
DEVELOP...INCLUDED CB IN CLD GROUP. ELSEWHERE...BETTER INSTABILITY
EAST OF THE BLUE RIDGE...SPECIFICALLY IN THE KLYH/KDAN CORRIDOR...LENDS
TO A BETTER CHC OF STORMS LATE THIS AFTERNOON...AS CONVERGENCE
SEEN IN VIS PIC THROUGH WEST VA ACTS UPON THIS AIRMASS...IF ITS
ABLE TO OVER COME DRIER MORE STABLE AIR ON THE BLUE RIDGE. BRIEF
RESTRICTIONS POSSIBLE AT KLYH TOO LATE PM EARLY EVENING. IF STORMS
DO DEVELOP AT THESE TERMINALS LATE PM...IFR VIS/CIG IS MORE LIKELY
EAR DAWN....BUT NOT EXPECTING THE WIDESPREAD NATURE OF FOG AND
CIGS EXPERIENCED THIS AM.

WIDELY SCTD STORMS WILL AGAIN DEVELOP FRIDAY AFTN AHEAD OF A
FRONTAL BNDRY DROPPING THRU THE MID-ATLANTIC RGN. THEN HIGH
PRESSURE SHOULD BRING DRY TRANQUIL WEATHER TO THE AREA FOR THIS
WEEKEND. MOUNTAIN AND RIVERS VALLEYS ARE LIKELY CANDIDATES FOR
OVERNIGHT IFR FOG UNTIL THE FRONT BRINGS DRIER AIR TO THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...KM
SHORT TERM...JS/WP
LONG TERM...KM/WP
AVIATION...KM
Hazardous weather outlook, Aug 14, 3:15 AM EDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 AM EDT THU AUG 14 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-150715-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
315 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 1:19 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT THU AUG 14 2008

NCZ019-141745-
WILKES NC-
119 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 115 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
BOOMER...MOVING EAST AT 17 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BUCK AROUND 125 PM...MORAVIAN FALLS AROUND
135 PM...WILKESBORO AROUND 140 PM AND WILKES CO ARPT AROUND 145 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Aug 14, 2:08 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT THU AUG 14 2008

NCZ003-004-141915-
STOKES NC-SURRY NC-
208 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT STOKES AND SURRY COUNTIES...

AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNT AIRY...
MOVING EAST AT 14 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM. PONDING
OF WATER IS ALSO POSSIBLE.

THIS STORM WILL BE NEAR ARARAT AROUND 225 PM...WOODVILLE AROUND 230
PM...PILOT MOUNTAIN AROUND 245 PM...FRANCISCO AROUND 300 PM...
PINNACLE AROUND 305 PM AND VADE MECUM AROUND 315 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

KK
Special weather statement, Aug 14, 2:14 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT THU AUG 14 2008

NCZ019-020-141915-
WILKES NC-YADKIN NC-
214 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT WILKES AND YADKIN COUNTIES...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
BOOMER...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WINDY GAP AROUND 245 PM AND BUCK SHOALS
AROUND 315 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

07

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:19 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes56 min
Aug 14, 3:27 PM EDTSevere Thunderstorm WarningRNKStokes, Surry63 min
Aug 14, 4:14 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham91 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.